Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 30, NWS Memphis, TN

September 12, 2020Alcorn County, Mississippi; McNairy County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 12, 2020, 4:02 PM CDT for Alcorn County, Mississippi; McNairy County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2020, 4:02 PM CDT (21:02 UTC)
Expired
Sep 12, 2020, 7:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Alcorn County, MS, McNairy County, TN

The radar

The Columbus AFB radar (KGWX), 122 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 5:22 PM CDTFLASH FLOODCorinth, MSFLASH FLOODING ALONG SHILOH RD IN CORINTH AND IN LOW-LYING AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WGUS54 KMEG 122102
FFWMEG
MSC003-TNC109-130000-
/O.NEW.KMEG.FF.W.0030.200912T2102Z-200913T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
402 PM CDT Sat Sep 12 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern Alcorn County in northeastern Mississippi...
  Southeastern McNairy County in western Tennessee...

* Until 700 PM CDT.

* At 402 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Corinth, Farmington, Michie, Guys, Kossuth, Acton, Kendrick and 
  Allentown.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3504 8851 3506 8847 3507 8851 3505 8838
      3504 8838 3500 8838 3500 8837 3497 8837
      3491 8845 3484 8859 3488 8865 3492 8864
      3495 8862

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
321 
WGUS74 KMEG 122355
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
655 PM CDT Sat Sep 12 2020

MSC003-TNC109-130005-
/O.EXP.KMEG.FF.W.0030.000000T0000Z-200913T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alcorn MS-McNairy TN-
655 PM CDT Sat Sep 12 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR 
NORTHEASTERN ALCORN AND SOUTHEASTERN MCNAIRY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3504 8851 3506 8847 3507 8851 3505 8838
      3504 8838 3500 8838 3500 8837 3497 8837
      3491 8845 3484 8859 3488 8865 3492 8864
      3495 8862

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:13 PM CDT, 49 minutes earlier.

Area forecast discussion, Sep 12, 3:13 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
313 PM CDT Sat Sep 12 2020

.DISCUSSION...
Tropical moisture connection will continue into the Midsouth on
Sunday, around the western periphery of a ridge axis along the
Carolina coast. This moisture axis will drop south slightly
relative to today, in response to height falls and a weak
frontal/dry air intrusion to areas north of I-40.

Attention then turns to Tropical Storm Sally, which is forecast to
reach hurricane strength off the LA/MS coast Monday evening.
Sally will have limited impacts on the Midsouth early in the week,
other than backed northeast surface flow and outer rain bands
possibly affecting north MS. Too early to say with confidence,
but Sally's remnant low will most likely track NNE east of the MS
River, ahead of an upstream trof over the southern plains. Again,
too early to pin down a post-landfall track. Current reasoning
based on the ECMWF which has been the most consistent of the
medium range models over the past few runs.

Sally's eventual track aside, northwest flow aloft and cold
frontal passage appear probably over the Midsouth late Thursday
into Friday. Operational GFS remains an outlier depicting a 589 dm
500mb ridge center over Memphis, but the GFS ensemble average
was in relatively tight agreement with the ECMWF. With Sally out
of the picture, cooler dewpoints and nighttime lows may provide an
early taste of autumn for the Midsouth next weekend.

PWB

&&

.AVIATION...
18Z TAFs

As of 18Z, a cold front is located west of the MS River with
showers and some thunderstorms continuing to develop across areas
along and east of the MS River. Showers and thunderstorms will
remain possible through the afternoon with some showers into the
evening. VFR/MVFR conditions expected to become more persistent
MVFR conditions late tonight into Sunday morning. Potential exists
for some IFR conditions at MEM,MKL,TUP during this period but
confidence isn't high enough in this TAF set to include at this
time but will continue to monitor for inclusion in future sets.
Winds will remain relatively light through the period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Sep 12, 3:19 PM CDT, 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
319 PM CDT Sat Sep 12 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-132230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
319 PM CDT Sat Sep 12 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms may produce locally heavy rainfall
through late evening. This may result in minor flooding of low-
lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for locally heavy rainfall will continue along and
ahead of a cold front, mainly affecting areas south of Interstate
40.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:43 PM CDTAreal Flood AdvisoryMEGMarshall32 min
Sep 12, 12:56 PM CDTFlash Flood WarningMEGMarshall2 hr
Sep 12, 12:58 PM CDTAreal Flood AdvisoryMEGDeSoto, Panola, Tate92 min
Sep 12, 2:38 PM CDTAreal Flood AdvisoryMEGBenton, Tippah100 min
Sep 12, 2:47 PM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss, Tishomingo118 min
Sep 12, 10:07 AM CDTAreal Flood AdvisoryMEGDecatur68 min
Sep 12, 11:19 AM CDTAreal Flood AdvisoryMEGChester, Decatur, Henderson, Madison86 min
Sep 12, 4:37 PM CDTAreal Flood AdvisoryMEGChester, Henderson, McNairy53 min

Nearby

Flash Flood Warnings in Mississippi, 2020Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.